A penicillin rash on the skin is the result of an allergic reaction to penicillin. Penicillin is an antibiotic that is often prescribed to individuals in order to clear various bacterial infections. Doctors prescribe penicillin and other antibiotics to clear up ear infections, strep throat, skin infections, sinus infections, and upper respiratory infections. Penicillin can be given orally or via injection.
Common antibiotics in the penicillin family include amoxicillin, ampicillin, penicillin V, dicloxacillin, nafcillin, and penicillin G. Each different type of penicillin is used for specific types of infections.
Although penicillin is a very useful medication in battling infections, it can lead to a penicillin rash on the skin. Why does this skin rash from penicillin develop in some people and not in others when they are taking penicillin? The reason is likely due to some sort of allergy to the medication. This is not unusual because a penicillin allergy is the most common type of drug allergy. The allergic reaction can be fairly mild or life threatening.
A mild reaction can be a skin rash. Generally, this reaction occurs after two to three days after beginning the medication, but may present itself several days later. It occurs in 5 to 10 percent of the population. No treatment is necessary although antihistamines can be used to help relieve the penicillin rash, which on average lasts three days. However, this mild symptom needs to be closely monitored because sometimes it can indicate the onset of a more severe allergic reaction. To be safe, consult with a physician when a penicillin rash appears or any other side effect that may occur with penicillin or any other medication.
If a severe allergic reaction to penicillin occurs, the rash can be much more significant and itchy hives will likely appear. The victim may also experience swollen lips, tongue, or face. Wheezing, slurred speech, light-headedness, rapid or weak pulse, blue tone to the skin, nausea, vomiting, and general ill feeling are also likely. In severe reactions to penicillin, anaphylactic shock is a distinct possibility. This type of shock consists of extreme difficulty in breathing because the airways constrict. Without emergency medical attention the victim will die because of the inability to breathe. This type of allergic reaction to the penicillin usually shows up from five minutes to a couple of hours after taking the medication. This is an emergency situation. The individual should receive medical attention immediately.
An allergy to penicillin usually develops after first being exposed to the drug and it is not present at birth. However, heredity plays a significant role. A penicillin allergy can be confirmed with a skin test.
It is essential that you let a doctor know that you have a penicillin allergy in order to prevent a penicillin skin rash or more serious health problems. Also include information about family members that may have shown sensitivity to penicillin. Doctors can in many cases prescribe alternatives to penicillin in order to combat the infection and not risk a severe allergic reaction. It is also imperative to carry information with you at all times such as a bracelet or medical card that identifies the fact that you have a penicillin allergy. Doing so will alert medical personal in an emergency situation that you cannot be given penicillin.
There are many types of skin rashes that people are affected with. If you have a story about your experience with a skin rash and feel that if would be useful to the individuals visiting this website then please feel free to share it.
Click below to see contributions from other visitors to this page...
Visit this: Pictures of Rashes Page